Multiple Myeloma an incurable disease, but I have spent the last 25 years in remission using a blend of conventional oncology and evidence-based nutrition, supplementation, and lifestyle therapies from peer-reviewed studies that your oncologist probably hasn't told you about.
Click the orange button to the right to learn more about what you can start doing today.
I was diagnosed with multiple myeloma (MM) in early 1994. I began experiencing CIPN as a MM side effect a few years after I finished my conventional MM therapies (’94-’97). I underwent both aggressive chemotherapy (induction, ASCT) and aggressive local radiation. I believe that my CIPN was caused by both chemo and radiation.
Like many sufferers, my nerve damage began slowly in my feet and has progressed up my legs ever since. I can still walk but I can do so only for a short distance with the help of walking poles.
When it comes to CIPN, of the 30%-40% of cancer survivors who live with this painful side effect, I consider myself fortunate. I experience little pain. I do live with
and am always researching possible therapies. I’ve written more than a dozen blog posts about CIPN because therapies continue to improve.
Capsaicin has been a non-toxic CIPN therapy for years. However, the study linked below documents two new things.
The main focus of the post is to summarize what I have learned by reading and writing about CIPN for years now.
So far I’ve tried nutritional supplementation, massage, acupuncture, nerve stimulation (tens), capsaicin and physical therapy. I can’t really say if any of these therapies have helped. The best I can do is say that I am not cured by any stretch but that it could be worse…
That’s a pretty weak testimonial but it’s the best I can do…
If you have any questions or comments about MM side effects such as CIPN, scroll down the page, post a question or comment and I will reply to you ASAP.
Hang in there,
“Results: Out of the 22 patients, 15 had CNP secondary to chemotherapy-induced peripheral neuropathy. Compared with baseline, there was a significant reduction in numeric pain rating scale (p < 0.001). Additionally, 76.5% of patients (n = 13) were considered to be responders to LIFU therapy.
Conclusion: LIFU therapy may be a viable treatment modality in the management of CNP, specifically chemotherapy-induced peripheral neuropathy, with a minimal side effect profile. Larger, prospective studies with a structured protocol are necessary…”
“Researchers have also assessed the therapeutic benefits of capsaicin 8% in multiple patient populations, including in persons with DPNP, HIV-associated neuropathy, postherpetic neuralgia, and chemotherapy-induced peripheral neuropathy...
“Capsaicin is a naturally occurring irritant active ingredient found in hot peppers. It is a ligand for transient receptor potential channel vanilloid receptors, which are found in nociceptive nerve terminals in the skin.
Initial exposure to topical capsaicin leads to excitation of these receptors, release of vasoactive mediators, erythema, intense burning, pain, and thereafter desensitization of sensory neurons resulting in inhibition of pain transmission.
Capsaicin 8% has been licensed for the treatment of postherpetic neuralgia pain in recent years. A single application of high-concentration capsaicin for 60 minutes for postherpetic neuralgia has been robustly evaluated.
Capsaicin 8% patches are applied to the most painful areas of healthy skin and allowed to remain for 60 minutes. Treatment can be repeated every 90 days if the pain persists or returns. The patches are usually applied in specialist pain clinics where patients can be pretreated and monitored. Health care staff need to take certain precautions before administering these patches to avoid unintentional contact…
Peripheral neuropathy is a blanket term for pain and discomfort and other symptoms that result from damage to peripheral nerves, which are the nerves that extend away from the brain and spinal cord…
CIPN isn’t uncommon. Of people with cancer who are treated with chemotherapy, about 30 to 40 percent develop CIPN. It’s one of the reasons that some stop cancer treatment early…
CIPN generally affects both sides of your body the same way. Symptoms are likely to begin in your toes but can move to your feet, legs, hands, and arms. Symptoms range from mild to severe. Some of the more common symptoms are:
Chemotherapy drugs are systemic treatments — that is, they affect your entire body. These powerful medications can take a toll, and some can damage your peripheral nervous system.
It’s hard to say exactly what causes CIPN since each chemotherapy drug is different, as is each person who receives treatment.
Some of the chemotherapy drugs associated with CIPN are:
Other cancer treatments such as surgery and radiation therapy can also lead to peripheral neuropathy…
… symptoms can be treated with:
If symptoms continue, your doctor may decide to:
It’s very important to work with your doctor to prevent neuropathy from getting worse. In addition, there are a few other things you can do, such as:
Some research, such as this 2015 studyTrusted Source and this 2017 studyTrusted Source, suggests that taking glutathione, calcium, magnesium, or certain antidepressant or antiseizure drugs might help mitigate the risk for certain people. However, the research is limited, weak, or shows mixed results at best.